Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2003, 4:35 PM MDT for Hamilton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 4:35 PM MDT (22:35 UTC)
- Expired
- Jun 11, 2003, 5:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS53 KDDC 112235 SVRDDC KSC075-112330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 435 PM MDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS * UNTIL 530 PM MDT * AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED SYRACUSE AT 505 PM MDT KENDALL AT 530 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WINDS OF 60 MILES AN HOUR, AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3816 10203 3779 10202 3791 10154 3826 10160 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:23 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 11, 1:23 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 223 PM CDT WED JUN 11 2003 DAYS 1-2... MAIN FORECAST DECISION THIS CYCLE IS AGAIN WHETHER OR NOT SEVERE WILL OCCUR, AND WHERE IN CWA, THIS EVENING AND OVERNIGHT. LATEST SURFACE ANALYSIS FROM 18Z SUGGESTS A STATIONARY FRONT DRAPED FROM EAST TO WEST THEN NORTHWEST ACROSS CWA. ALSO, THINK THERE ARE FEW LEFT OVER OUTFLOW BOUNDARIES AROUND WHICH CU FIELD HAS BEEN FORMING AND CONCENTRATING NEAR. THE CONVECTIVE TEMP FROM 12Z DDC SOUNDING SHOWED 87F, AND AT 1830Z MANY STATIONS NEAR OKLAHOMA BORDER WERE IN MID 80S AND CLIMBING. FURTHERMORE, A SMALL SCALE WAVE IS EVIDENT FROM LOOP OF WATER VAPOR MOVING EAST-NORTHEAST THROUGH THE TEXAS PANHANDLE. WITH ALL THESE INGREDIENTS ALREADY IN PLACE, FEEL SOME POPS ARE NEEDED TONIGHT FOR THUNDER. AT THIS TIME, HARD TO PIN POINT WHERE ONE RISK IS GREATER THAN ANOTHER. HAVE DECIDED TO GO WITH 20 POPS ALL AREAS TONIGHT, THINKING EASTERN CWA HAS GREATEST CHANCE FOR SEVERE. 12Z SOUNDING WET BULB ZERO HEIGHT SHOWED 9800 AGL AT DDC, SUGGESTING ONLY 30,000 FEET HIGH 50DBZ HEIGHT NEEDED FOR SVR HAIL. ALSO, THE LI WAS -8.5, SUGGESTING PLENTY OF INSTABILITY. THE WIND PROFILE IN THE VERTICAL SHOWED VEERING WINDS FROM SURFACE TO ABOUT 2,500 FEET, THEN MUCH LESS DEGREE OF VEERING UP TO ABOUT 10,000 FT. WINDS ALOFT ARE RATHER LIGHT, GENERALLY FROM THE WEST AT 20-30KTS. TOOK A LOOK AT THE MODEL INITIALIZATION, AND THE ETA WAS BEST OVERALL, BUT STILL NOT AGREEING WITH OTHER MODELS AFTER 42 HOURS. WILL STAY WITH THE LATEST FEELING THAT THERE WILL BE 20 TO 30 PERCENT COVERAGE OF THUNDERSTORMS, SOME POSSIBLE SEVERE (WITHOUT MENTIONING IT IN WORDING) FROM TONIGHT THROUGH FRIDAY NIGHT, MAINLY IN THE MID TO LATE AFTERNOON AND OVERNIGHT HOURS. WILL CONTINUE WITH 20 POPS TILL FRIDAY AFTERNOON, WHEN I THINK THE NEXT STRONG UPPER WAVE WILL CROSS. WENT WITH 40 POPS EAST AND 30 POPS WEST FOR FRIDAY AFTERNOON. THE DEW POINT PROGS BRING 70-75F NORTH ON SOUTHEASTERLY JET THROUGH ABOUT THE EASTERN CWA. THE CONVECTIVE TEMPS SHOULD BE LOWER AS COLD AIR ADVECTS IN ON THE UPPER WAVE. TEMPERATURES HAVE BEEN QUIRKY LATELY, WITH LOWS AT P28 YO-YOING FROM 55F ON THE 9TH, 71 ON THE 10TH, AND 60 THIS MORNING. ON THE OTHER HAND, DURING THE SAME PERIOD DDC WAS 57/61/61. GO FIGURE. THIS MORNING, GCK WITH A LOW OF 62F WAS THE WARMEST CCF STATION IN OUR CWA, AND THEY ARE CLIMATOLOGICALLY THE COOLEST. WITH THAT VENTING OFF MY CHEST, HAVE DECIDED TO STAY NEAR MODEL GUIDANCE FROM THE ETA ON LOW TEMPS, AND SLIGHTLY HIGHER FOR MAX TEMPS. DAYS 3-7... GFS/ECMWF AND TO A SOMEWHAT LESSER DEGREE CANADIAN ALL SHOWING 5H LOW DEVELOPING IN THE PLAINS SATURDAY. THIS FEATURE WAS PRESENT YESTERDAY BUT LOCATION AND STRENGTH WAS SOMEWHAT DIFFERENT. EVEN WITH THESE DISCREPANCIES IN MIND IT DOES SUGGEST A WAVE WILL BE ENTERING THE PLAINS LATE FRIDAY INTO SAT. AS A RESULT HAVE BUMPED UP POPS SLIGHTLY IN FRIDAY NIGHT AND SATURDAY THEN SPREAD SMALL POPS INTO SATURDAY NIGHT. WITH WHAT MAY BE A BEGINNING OF A MJO AND LOW AAM TENDENCY WE WILL LIKELY REMAIN IN A HIGH AMPLIFIED, RETROGRESSIVE FLOW PATTERN NEXT WEEK. AS A RESULT WOULD EXPECT TO SEE OUR ERN PACIFIC RIDGE SHIFT FURTHER WEST WITH A TROF DEVELOPING IN THE ERN PACIFIC. PNA TELECONNECTION ALSO SUGGESTING TROFING IN THE ERN PACIFIC AS WELL. AT THIS TIME ONLY THE ECMWF WAS TRYING TO DO THIS MID WEEK SO WILL THEREFORE FOLLOW THE ECMWF SOLUTION AND CONTINUE WITH A DRY FORECAST EARLY NEXT WEEK WITH TEMPS WARMING ABOVE THE SEASONAL NORMALS. WILL HOWEVER REINTRODUCE SLT CHC POPS ON WEDNESDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 64 88 60 84 / 20 20 20 40 GCK 61 86 57 84 / 20 20 20 30 EHA 59 88 58 86 / 20 20 20 30 LBL 61 89 59 85 / 20 20 20 30 HYS 65 87 58 83 / 20 20 20 40 P28 69 90 64 87 / 20 20 20 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/18
Hazardous weather outlook, Jun 11, 4:00 AM MDT, 12 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE EAST OF A LIBERAL TO JETMORE TO LARNED LINE LATE THIS AFTERNOON. IF STORMS DEVELOP, A COUPLE OF THEM COULD BE SEVERE WITH HAIL THE SIZE OF NICKELS. FOR MORE WEATHER INFORMATION, PLEASE CHECK OUR WEBSITE AT: www.crh.noaa.gov/ddc .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT, ALONG AND EAST OF THE DEFINED AREA. 15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:37 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.